I’ve scoured the internet, and there’s a dearth of information on the topic of Abilify withdrawal. Hopefully this will help those searching for information, if only a little.
I started Abilify on February 2, 2012, on top of 300 mg Wellbutrin and 15 mg Deplin. My psychiatrist slowly eased me up to 5 mg after starting with the wee dose of 1 mg. On Friday June 1, I quit cold turkey. (Disclaimer: Do not follow my example and quit your antidepressants cold turkey. Always consult with your physician, who likely will wean you off them slowly.) I figured it would be no big deal since I’m only on 5 mg. For the most part, it has been no big deal.
First, why I quit.
I noticed that when I try to exercise outdoors, even walking, I get overheated, even if it’s only 90 degrees in the sun. While 90 might sound hot, for those of us living in Central Texas, it’s not too bad. It’s when we hit 100 that I might opt for indoor exercise. I hate indoor exercise, so getting overheated so easily is a problem. And then there was the constipation. Having a bowel movement every five days, even with the help of Miralax, is awful. Before the antidepressants I prided myself on being a regular girl (if only when it came to bowel movements). And then there was the hair. I was reading about Abilify’s side effects, and discovered that hair loss is often mentioned. Hair loss? Hell no, will I risk that. And come to think of it, it did seem that more of my hair was finding its way into the sink and the tub. So we’ve got overheating, constipation, and hair loss. Could it be any worse than that? Yes! How about weight gain, or even an impediment to weight loss. Lots of people complain of significant weight gain on Abilify. I don’t weigh; it makes me crazy. But I do know that despite being conscientious with my eating and getting more exercise, my clothes are not getting looser like they were in the early days of taking Wellbutrin only. Even if it’s not the Abilify, like hair loss, this is not something I’m willing to risk.
Once the reasons for quitting the Abilify had piled up, I decided to quit it. I called Dr. McEnroe (not his real name, but he kind of looks like him, and has that whiny little voice) and left a message about quitting. That was on a Friday morning. I didn’t hear back from him until the following Monday. In the meantime, I got antsy, and decided to take matters into my own hands. So Saturday, I didn’t take my daily dose. And I haven’t taken the drug since. Today is Day 8. From what I’ve read, the drug has a half-life of 72 hours, meaning it’s not fully out of your system for 72 hours. 72 hours was Tuesday. So Tuesday my system was Abilify-free. Today, Day 8, it’s been fully out of my system for 4 days. Here’s how it went.
The first couple of days, I had a headache. This makes sense, as I had a headache when I was starting the drug. The next few days I felt somewhat nauseated, especially when doing yoga. I had the same symptom in the early days of the drug: I always felt like I was going to vomit half-way through a yoga routine. Especially one with forward bends. So again, not too surprising. Next, I feel tired. I want to sleep ten hours a day. And there’s been some insomnia. Hopefully this is a temporary withdrawal symptom, and not a slide back into depression. I’m guessing it is temporary, because the insomnia seems to be easing, and other than feeling tired, I feel pretty good mentally.
The last thing I’ve noticed, and this is the freakiest, is what I’ll call time-skipping. It happened yesterday when I was bowling. Yes, bowling. I had to bowl for a client’s charity event. This yearly function is a fun but humiliating little boondoggle. I’m a terrible bowler. But I did break fifty both games. Better than last year. So back to the time-skipping. I’m standing there watching one of my team-members, and he bowls a strike. Woohooo! A few seconds later I look up at the board and it screams in block letters: STRIKE! I then turn to the cute new (single!) lawyer in one of our other offices and say, “Who just bowled that strike?” He knew I’d just been yelling for the bowler as he knocked down ten pins as he was standing next to me and heard me cheer. But I’d forgotten in a matter of a second. My brain had skipped, like a scratch on a record. And then it came back to me: I’d just watched it. I covered with a mumblefuck of something like: “Oh, I thought I was watching the other lane.” Cute new lawyer now thinks I’m a ditzy brunette unworthy of my J.D. Even worse, the whole experience was rather eerie. My brain malfunctioned, and I watched it happen in real time. This had better be an isolated and temporary withdrawal symptom, but I’ll be watching it closely.
Here’s something positive I’ve observed: the constipation is easing already. This morning I had a bowel movement for the second day in a row. I almost called this blog: I POOPED! But thought perhaps my gentle readers would find it too early in the morning for that.
Next up, a walk/run in the heat. I do an up and back. On the way out, I’m fine, but on the way back, I’ve been finding I have to stop under a tree every ten minutes or so and cool off. Hopefully I’ll do better than last weekend and I won’t have to spend as much time pretending to stretch under trees.
And last: some extra-special positive news. My brother with the mouth cancer, the one doing radiation and chemo, who just had has lymph nodes in his neck removed, has now been given the all clear. His lymph nodes were clean. He is cancer free! I just crumbled at my desk when I heard the news, and cried out of sheer relief. It wasn’t until that moment that I realized how upset I’ve been about his illness, and how scared I’ve been that I might be losing another brother, after I just lost one in April, and what that would do to my poor mother, and my brother’s children. But he’s cancer free, for the second time. Come to think of it, my dad has achieved the same feat, twice.
So today I shall take in all the good things that are happening. No cancer, and I pooped!